CASE REPORT
Year : 2011  |  Volume : 2  |  Issue : 3  |  Page : 185-186

Deep vein thrombosis in a woman taking oral combined contraceptive pills


Department of Pharmacology, P.D.U. Medical College, Rajkot, Gujarat, India

Correspondence Address:
Kiran G Piparva
Department of Pharmacology, 12/15 Manhar Plot, "Panchjanya", Rajkot- 360 002, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.83284

Rights and Permissions

Oral combined contraceptive pill (OCCP) is popular as birth control pills. Like all other drugs, they are not free from risks. Women taking certain types of OCCP have higher risk of developing deep vein thrombosis (DVT). A 29 year old married woman had taken OCCP for 3.5 months, developed deep vein thrombosis of left leg. Hereditary and acquired causes of DVT were excluded. She was treated with parenteral and oral anticoagulants simultaneously and was advised to discontinue OCCP. Initially the risk of blood clot was believed to be due to dose of estrogen but recent study relates it to the type of progesterone involved in OCCP. Thus, it is still a matter of debate, whether to associate risk of DVT to the amount of estrogen alone or also to the type of progestin. Apart from careful selection of patients, one should also look for the risk of venous thromboembolism irrespective of type of OCCP prescribed.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2489    
    Printed158    
    Emailed1    
    PDF Downloaded517    
    Comments [Add]    
    Cited by others 1    

Recommend this journal